Sep 30, 2010
My friend has started Viraday 30 days back, she got a very severe red rash with itching all over her body and ulcers inside the mouth after taking the medicine for 8 days, she stopped the medicine, Her CD4 was 180 and viral load 70,000 when she started the medicine VIRADAY. Her rash has subsided now after 10 days of antihistamine. What medication do you suggest now , is there any other single dose daily medicine with less side effects ?
Response from Dr. Young
Hello and thanks for your post.
Viraday is a generic copy of the medication Atripla (tenofovir/FTC/efavirenz). It certainly seems like your friend had developed a serious allergic reaction to one of the components of the medication--usually it's the efavirenz part that causes the serious rash.
As you suggest, it's entirely appropriate to consider a different treatment regimen, especially with her CD4 count well below current thresholds for treatment and at an AIDS-defining level.
Unfortunately, there aren't any other single dose, once-daily combinations today. There is one (and maybe two) in development, but it will take a while to see whether these newer medication combinations are safe and effective.
Volunteering for phase 3 Gilead GS-9350 study
Using Cancer Drugs to Treat HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.